High prevalence of osteonecrosis of the hip found in HIV-infection
Paul Blanchard, HIV i-Base
Osteonecrosis is, quite literally, bone death. Also known as avascular necrosis it is the loss of blood supply to the bone, which is thought to lead to bone death.
Osteonecrosis most commonly affects the femoral head and may be bilateral in 50 – 80% of cases. It may be asymptomatic or present as insidious hip pain and is estimated to be responsible for 5% of all total hip replacements as a result of osteoarthritis secondary to osteonecrosis.
Osteonecrosis is a well known complication of a number of medical conditions and treatments and was first reported in HIV-infected patients in 1990. Since that date anecdotal reports have suggested an increasing frequency in the setting of HIV-infection.
A prospective study by Kirk Miller and colleagues at the US National Institutes of Health (NIH) attempted to determine the prevalence of osteonecrosis of the hip in asymptomatic HIV-infected patients and to identify risk factors associated with its development.
Magnetic resonance imaging (MRI) was used to document presence of osteonecrosis of the hip in 339 HIV-infected adults and 118 age and sex matched HIV-negative volunteers. Subjects with any current hip or groin pain were excluded. All subjects were recruited from two clinics sponsored by the NIAID and NIH Clinical Center. The patients enrolled in the study represented 63% of the total population of these clinics.
Overall 15 of the HIV-infected patients had MRI findings consistent with osteonecrosis of the femoral head. Six of these patients had bilateral hip involvement. All patients with osteonecrosis on MRI had negative radiological findings. None of the 118 HIV-negative participants had MRI evidence of osteonecrosis (p=0.015). Prevalence of osteonecrosis in this HIV-infected population was therefore determined to be 4.4%.
An analysis of possible risk factors showed an increased relative risk for osteonecrosis in patients with any lifetime use of systemic corticosteroids, lipid-lowering agents, or testosterone and in patients with a history of weightlifting or bodybuilding. Those HIV-infected patients with ostonecrosis did not differ significantly from those without in terms of age, sex, ethnicity, risk group, time since diagnosis, CD4 T-cell count, or pattern of antiretroviral use.
The researchers conclude that an extraordinary and unexpectedly high occurrence of osteonecrosis of the hip was found in this population of HIV-infected patients. They also comment that this osteonecrosis appears to be another complication of HIV disease or its related therapies that could cause considerable morbidity and require substantial resources for optimal management.
Physical examination was performed in 168 of the patients in this study including 10 of 11 patients who were subsequently found to have osteonecrosis on MRI. Physical examination findings did not differ significantly in these patients from those with no abnormality on MRI. Physical examination is therefore unlikely to be either sensitive enough or specific enough to be a useful screening tool.
Systemic corticosteroid use is a well defined risk factor for osteonecrosis which was also identified in this study. However, only one patient had a history of prolonged exposure (2 years). In the remainder, the estimated total exposure ranged from several days to several weeks. This suggests that even short courses of corticosteroid therapy might further increase the risk of osteonecrosis in HIV-infected patients. This suggests a reevaluation of the risk/benefit analysis of these drugs in the setting of HIV-infection. Corticosteroids are currently most commonly used in this population as adjuncts in the treatment of opportunistic infections, immune reactivation syndromes and for the prevention and treatment of drug reactions.
Although serum lipid levels in this study were only marginally associated with osteonecrosis, a history of use of lipid-lowering agents, which is probably a surrogate marker for more severe hyperlipidaemia, was strongly correlated with osteonecrosis. Hyperlipidaemia is a common and well defined side-effect of the treatment of HIV-infection. It does not appear to be drug class specific and may be influenced by duration of infection, extent of viral suppression, robustness of immune reconstitution, genetics and environmental factors. In animal models a higher LDL/HDL cholesterol ratio has been identified as a risk factor for development of osteonecrosis as has a kind of intraosseous ‘obesity’ due to hyperplasia and/or hypertrophy of the fatty tissue of the femoral marrow. Although lipid-lowering agents were identified in this study as increasing the risk of osteonecrosis it is likely that they are acting as a surrogate marker for more severe hyperlipidaemia. Indeed, lovastatin actually reduced osteonecrosis risk in a corticosteroid induced osteonecrosis study.
The role of testosterone as a risk factor in this study is unclear. Both low serum testosterone level and history of testosterone use were associated with an increased risk of osteonecrosis.
It is clear from this study that plain radiographs are not useful in early detection. Hip pain and/or restriction in an HIV-infected individual should prompt a high degree of suspicion for osteonecrosis and MRI screening. The authors, however, do not recommend MRI screening for all at-risk individuals. Prophylaxis for high risk individuals (with statins for instance) should be explored and the use of systemic corticosteroids in this population reevaluated.
Miller KD, Masur H, Jones EC et al. High prevalence of osteonecrosis of the femoral head in HIV-infected adults. Ann Intern Med 2002 Jul 2;137(1):17-25.